I am a medical professional in my mid 20s with no PMH who experienced a needle stick in October 2016. After completing my PEP regimen of truvada and Isentress my 6 week HIV viral load was negative. Side effects felt during this time frame on the Meds were intermittent abdominal pain (4/10), malodorous bowel movements & flatulence, bloating, and vivid dreams. Approximately 2 weeks later, after completion of first PEP regimen, I had another possible exposure in which the needle poked through the cap of a lantus dose I am unsure whether I had exposed the patient to; it stuck my thumb, I bled it out and washed thoroughly with soap and hot water. The patient could not be tested as he was discharged and I was going to waste the lantus in the sink. Despite medical opinions of potential psychological distress and refusal to let go of my prior exposure, I asked to be put on the Meds again. I am currently experiencing the same side effects close to one week after initiation and am wondering if I should continue taking the Meds considering the documented occurrence of pancreatitis with NRTIs such as truvada. I have no fever, nausea, vomiting, or pale colored stools despite them being lighter in color, however am very worried about potential complications of a possibly unnecessary PEP regimen. Is the potential of pancreatic flares permanent upon completion of the 30 day regimen, noting that it would be closer to a 60 day regimen separated by a 2 week gap? I am trying to weigh the risks/benefits of a potential exposure risk of less than 0.3% (I.e shallow injury, small bore needle, and patient verbal report of being undetectable and compliant with ART regimen) and long term complications associated with this drug combination. My managing physician has not tested my amylase/lipase levels; I plan on requesting this upon my next appt. So, while pancreatitis has not been diagnosed nor confirmed, the possibility of it frightens me, as does the potential of contracting HIV. Would pancreatitis persist after the duration of the 30 day cycle or can I rest assured, seeing as I am otherwise healthy, that my body would respond well once the regimen is finished? Thank you for your time and assistance.
Frank serious pancreatitis from that regimen is very uncommon as is HIV transmission from a non-hollow bore sharps stick from a patient of unknown HIV status. Those GI complaints are fairly non-specific. Getting an urgent lipase level is reasonable and will address your concern about pancreatitis immediately. KH